South Dakota, 2011

Hail and Damaging Winds in South Dakota, June 6, 2011

June 6, 2011 · NWS UNR · 7 events in 3 counties and zones

A severe thunderstorm produced wind gusts around 60 mph and hail from the eastern slopes of the Black Hills into Meade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts around 60 mph and hail from the eastern slopes of the Black Hills into Meade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 1:39 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 6, 1:39 PM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT MON JUN 6 2011

.DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTHWEST
WYOMING WITH FRONTAL BOUNDARY DRAPED WEST TO EAST ACROSS NORTHERN
WYOMING INTO CENTRAL SOUTH DAKOTA. TEMPERATURES ARE IN THE 80S AND
90S...WITH LIGHT SOUTHERLY WINDS SOUTH OF THE BOUNDARY...AND EAST
TO NORTHEAST WINDS NORTH OF THE BOUNDARY. SKIES ARE MOSTLY CLEAR
ACROSS THE AREA WITH SOME CUMULUS DEVELOPMENT ACROSS NORTHEAST
WYOMING AND THE BLACK HILLS. UPPER LEVEL ANALYSIS HAS RIDGING
ACROSS THE CENTRAL AND NORTHERN PLAINS WITH STRONG UPPER LOW
MOVING EAST ACROSS NORTHERN NEVADA.

FOR THIS EVENING...UPPER LEVEL RIDGE WILL SHIFT EAST WITH UPPER
FLOW BECOMING MORE SOUTHWESTERLY. AS SURFACE LOW APPROACHES THE
AREA THIS EVENING...COULD SEE SOME ADDITIONAL THUNDERSTORMS
DEVELOP ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA.
SOUTHERLY LOW LEVEL FLOW WILL INCREASE THROUGH THE EVENING WITH 60
KNOT JET DEVELOPING AFTER MIDNIGHT. BEST INSTABILITY SHOULD BE
ALONG AND NORTH OF FRONTAL BOUNDARY WHICH SHOULD SLOWLY LIFT NORTH
THROUGH THE EVENING. WITH CAPE VALUES UPWARDS OF 2000 J/KG AND
MODEST SHEAR...LARGE HAIL SHOULD BE THE MAIN THREAT. THERE IS A
SMALL THREAT OF TORNADOES ALONG AND JUST NORTH OF THE FRONTAL
BOUNDARY. 18Z NAM PLACES BEST INSTABILITY AXIS ACROSS NORTHWEST
SOUTH DAKOTA AFTER 00Z.

AFTER MIDNIGHT...GUIDANCE INDICATING A STRONG 7-8MB PRESSURE
GRADIENT ACROSS THE BLACK HILLS WITH 50-70 KNOT BOUNDARY LAYER
WINDS. THIS SCENARIO SHOULD PRODUCE SOME VERY WINDY CONDITIONS
ACROSS THE HIGHER ELEVATIONS OF THE BLACK HILLS AND THE FOOTHILLS
LATE TONIGHT. A HIGH WIND WARNING WILL BE IN PLACE FROM MIDNIGHT
INTO TUESDAY MORNING.

ON TUESDAY...STRONG GUSTY WINDS WILL PERSIST THROUGH THE EARLY
MORNING HOURS ACROSS THE BLACK HILLS AND FOOTHILLS...DIMINISHING A
BIT BY LATE IN THE MORNING. UPPER LOW LIFTS ACROSS MONTANA BEFORE
PUSHING INTO SASKATCHEWAN/MANITOBA TUESDAY NIGHT. MOST OF THE
PRECIP WILL REMAIN NORTH OF THE AREA...THOUGH SOME SHRA/TSRA MAY
CLIP NE WYO INTO NW SD. BREEZY WESTERLY WINDS ARE EXPECTED FOR THE
REMAINDER OF THE DAY ACROSS THE AREA AS THE SURFACE LOW SLIDES
ACROSS NORTH DAKOTA. COLD FRONT STARTS TO SHIFT INTO NWRN
SODAK/NERN WYOMING BY LATE AFTERNOON...MODERATING TEMPERATURES
SOME...WHILE AHEAD OF THE FRONT TEMPS WILL REMAIN ABOVE AVERAGE.
COLD FRONT WILL CONTINUE TO PUSH ACROSS THE AREA OVERNIGHT.

FOR WEDNESDAY...MUCH COOLER TEMPS ARE EXPECTED IN THE WAKE OF THE
COLD FRONT. ACTIVE SOUTHWESTERLY FLOW ALOFT WILL BRING CHANCES FOR
SHOWERS/ISOLD TSRA...PARTICULARLY TOWARDS EVENING AS A WEAK WAVE
SLIDES THROUGH CENTRAL WYOMING.

EXTENDED...A COUPLE OF UPPER LEVEL TROUGHS WILL BRING A DAILY CHANCE
OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO MUCH OF THE
FORECAST AREA THURSDAY THROUGH THE WEEKEND. RELATIVELY COOL
TEMPERATURES THURSDAY AND FRIDAY WILL MODERATE INTO THE WEEKEND
AS THERMAL RIDGE BUILDS BACK INTO THE CWA.

&&

.AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED TONIGHT WITH ISOLATED
TO SCATTERED TSRA. LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE NEAR ANY THUNDERSTORMS THAT MAY DEVELOP.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 AM MDT TUESDAY FOR
     CENTRAL BLACK HILLS-HERMOSA FOOT HILLS-NORTHERN BLACK HILLS-
     NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN BLACK HILLS-
     STURGIS/PIEDMONT FOOT HILLS.

WY...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 AM MDT TUESDAY FOR
     WYOMING BLACK HILLS.

&&
Hazardous weather outlook, Jun 6, 2:18 PM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT MON JUN 6 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
318 PM MDT (418 PM CDT) MON JUN 6 2011

...HIGH WIND WARNING FROM MIDNIGHT THROUGH TUESDAY MORNING FOR THE
BLACK HILLS AND FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA LATE THIS
AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS MAY BECOME SEVERE OVER PORTIONS OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE
THE MAIN THREATS...THOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE
LATE THIS AFTERNOON INTO EARLY THIS EVENING.

AFTER MIDNIGHT...A STRONG PRESSURE GRADIENT WILL DEVELOP ACROSS THE
BLACK HILLS. WEST TO SOUTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS 60
MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE INTO EARLY TUESDAY
MORNING. CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH
DAY OVER VARIOUS PARTS OF THE AREA FROM TUESDAY THROUGH SUNDAY AS A
VARIETY OF DISTURBANCES MOVE THROUGH. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS MAY BE CAPABLE OF BECOMING
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 6, 3:36 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
436 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     22 S MISSION            42.99N 100.66W
06/06/2011  E60 MPH          CHERRY             NE   TRAINED SPOTTER

0330 PM     TSTM WND DMG     14 S MISSION            43.11N 100.61W
06/06/2011                   TODD               SD   TRAINED SPOTTER

            HIGH WIND BLEW THE TOP OFF A GRAIN BIN

0330 PM     TSTM WND GST     14 S MISSION            43.11N 100.61W
06/06/2011  E70 MPH          TODD               SD   TRAINED SPOTTER

0415 PM     TSTM WND GST     22 S MISSION            42.99N 100.66W
06/06/2011  E60 MPH          CHERRY             NE   TRAINED SPOTTER

            LOTS OF PEA SIZE HAIL AND HEAVY RAIN

0400 PM     TSTM WND GST     7 SE MISSION            43.23N 100.56W
06/06/2011  E60 MPH          TODD               SD   PUBLIC

&&

WFO UNR
Local storm report, Jun 6, 3:48 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     21 S MISSION            43.00N 100.66W
06/06/2011  E60.00 MPH       TODD               SD   TRAINED SPOTTER

0415 PM     TSTM WND GST     21 S MISSION            43.00N 100.66W
06/06/2011  E60.00 MPH       TODD               SD   TRAINED SPOTTER

            LOTS OF PEA SIZE HAIL AND HEAVY RAIN

&&

WFO UNR
Local storm report, Jun 6, 4:29 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     6 W KEYAPAHA            43.10N 100.25W
06/06/2011  E60 MPH          TODD               SD   PUBLIC

&&

WFO UNR
Local storm report, Jun 6, 4:31 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     2 SE KEYAPAHA           43.08N 100.11W
06/06/2011  E60 MPH          TRIPP              SD   STORM CHASER

&&

WFO UNR
Local storm report, Jun 6, 4:44 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     CLEARFIELD              43.17N 100.03W
06/06/2011  E60 MPH          TRIPP              SD   PUBLIC

&&

WFO UNR
Special weather statement, Jun 6, 5:07 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT MON JUN 6 2011

SDZ026>030-041-042-074-070100-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT
HILLS SD-RAPID CITY SD-SHANNON SD-SOUTHERN BLACK HILLS SD-SOUTHERN
FOOT HILLS SD-
607 PM MDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FALL RIVER...CENTRAL
CUSTER...WESTERN PENNINGTON AND EXTREME NORTHWESTERN SHANNON COUNTIES
UNTIL 700 PM MDT...

AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CRAZY HORSE MEMORIAL
TO BUFFALO GAP...AND MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HILL CITY...
  BUFFALO GAP...
  STOCKADE LAKE...
  SYLVAN LAKE...
  HARNEY PEAK...
  CENTER LAKE...
  MOUNT RUSHMORE...
  KEYSTONE...
  SHERIDAN LAKE...
  HAYWARD...
  ROCKERVILLE...
  PACTOLA RESERVOIR...

CARSTENS

The radar

The Rapid City radar (KUDX), 47 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Custer

When
June 6, 5:30 PM MST
Where
Custer County, 5.86 mi WNW of Hermosa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.860, -103.290

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Pennington

When
June 6, 5:55 PM MST
Where
Pennington County, 4.06 mi W of (Rap)rapid City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.060, -103.130

Wind gusts to 60 mph were estimated.

Thunderstorm Wind, Pennington

When
June 6, 5:56 PM MST
Where
Pennington County, 8.89 mi ENE of Hayward
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.899, -103.156

Thunderstorm Wind, Meade

When
June 6, 6:05 PM MST
Where
Meade County, (Rca)ellsworth Afb
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
44.150, -103.120

Hail, Meade

When
June 6, 6:25 PM MST
Where
Meade County, 6.47 mi NNE of Ellsworth Afb
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.233, -103.040

Thunderstorm Wind, Meade

When
June 6, 6:25 PM MST
Where
Meade County, 6.48 mi NNE of Ellsworth Afb
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.233, -103.040

Wind gusts were estimated at 60 mph.

Hail, Meade

When
June 6, 7:25 PM MST
Where
Meade County, Enning
Measured
1 in hail
Reported by
Public
Coordinates
44.580, -102.550

Hail covered the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297174, 297178, 297179, 297180, 297198, 297199, 297201.